The Seven Year Ditch

A story of week one post Yaz:

Disclaimer: Because I believe an actual account is important for anyone on Yaz, maybe thing of taking Yaz or coming off of Yaz it may be TMI but informational.  Also this is my experience and may not be the same for anyone else.

For more than seven years I have been prescribed Yaz.  Not for birth control but for PCOS (polycystic ovarian syndrome) management.  We have all seen those commercials with warnings and death threats but even so I was told by a doctor I trusted that this was my best bet and since I was in good shape and never smoked I wouldn’t have anything to worry about.  So I started popping one every morning.

Roughly two years later I begged to be switched to a different pill.  I just couldn’t handle the odd side effects and wanted to see if a different one would be sufficient.  After six months I was begging him to put me back on the Yaz.  The hot flashes, cysts, cramps and more seriously the strong feeling to brake down walls with my fists for no apparent reason was too strong and I hated that feeling.  So he gladly put me back on it and all went back to my new normal.

Here it is another five plus years later; my trusted doctor retired and I switched to a new one whom I thought would be perfect for me; a woman, a runner and a PCOS sufferer.  Second year exam I mentioned stopping Yaz again now that I’m 40 to see if it would help with my newest symptoms; high blood pressure, rising blood sugars, excessive weight in the mid section no matter how well I eat or how many days/work outs I do per week.  The latter has been a struggle for which I still have yet to understand, but that is another story.

I got the excuse that I’m getting older and those things will happen.  I’m sorry, but I’m only 40 and I just did not except that reasoning.  But like a good little school girl I kept on taking it.  Well one week ago my prescription ran out.  My appointment is in two weeks and I tried to get it refilled for one more month to take me to that day.  The phone kept hanging up on me after the transfer.  I took this as a sign and stopped taking Yaz.  After this long but choppy introduction, here is how it went:

Day 1:  Very tired but nothing really felt different

Day 2: Woke up with enough energy at 5:00AM to run the earth.  Needless to say I got a lot done around the house this day.  Also had my first strong headache in quite some time.

Day 3: Exhausted even before waking. Never recovered.  Fell asleep even while walking through the grocery store, so missed a few of the isles we walked down…  seriously… sleep shopping is scary.

Day 4: Energy burst throughout the whole day similar to day 2.  A project on my to do list for two years – done! (re-staining deck)

Day 5: Day 3 all over again

Day 6: Pain, oh the pain!  Cramps kicked in like I have not had in seven years except for the few cysts episodes and I wanted to kick in those walls again.  Needless to say I gave the office a warning when I walked in that the devils nightmare has returned to posses me.

Day 7: Oh unwholly mother of all hot flashes!  Decided that my hibernating hormones for the last seven years are trying their best to get a jump start.

Day 8: Here is the most unexpected post side effect day.  The others I knew would be coming.  Yaz shuts off your own hormone production and since I came off of it, I knew my body would eventually begin to make its own again and thus the ‘normal’ hormone-y symptoms would be exasperated 100 fold, but this?  I literally began to feel like I had been wearing a heavy blanket over me for seven years and now it was gone.  I have no other way to explain it.  I just felt really different beginning on day 8.

Day 9: So for the last seven years the sex drive was G-O-N-E.  I could have cared less.  Guess it is a good thing my husband loves “me”.  I always attributed it to my high stress job, was going to school, having three children with two going through teen years and one just born, yard work, house work, piling bills; you all know how this list continues…  I’m sure this still played a factor but on day 9 this also kicked back in but with pain.  I’m telling you my body had completely forgotten all about this part of life and when I say came back with pain I mean with pain.  Not a good thing.

This loss of the heavy blanket feeling has continued since day 8 and I am really loving this the most out of all of the so far experienced post side effects.  I just cannot explain adequately how much better I feel over all.  A feeling I have not felt in so many years that I believe my heart grew three sizes in the first week post Yaz.  Yes that was a Grinch reference and it really does sum me up.  Think on that…

My mid section has shrunk two inches and I have changed nothing about my routine.  Still eating well, still working out hard.  Who knows how much more I will continue to improve, change or morph into the person I used to be whom I had long forgotten existed.

Do I believe that this was the drug of choice for my condition?  I do…  It helped me get through a very rough diagnosis with symptoms that were horrible.  It did not stop them completely but made them manageable so they did not effect my daily life every day.  I think after so many years I just became dependent on it, especially after trying to switch off and having such a horrible experience.  Fear kept me a daily partaker more than anything.

Do I feel this is the right thing for me at this point in my life?  Most definitely.  Do I think it will be easy?  Heck no!  But I am more educated now than seven years ago about PCOS, what it is, what causes it and alternative ways to fight it.  As this is a condition and not a disease, it is a life long battle but one I feel much more prepared to fight.

Now my new doctor…, am I ready for that battle next week?  Probably not so much as I know it will end with a conflict of personal interest but I refuse to accept the reasoning that since I am in my 40’s that it does not matter how well I eat or my fitness level that the newest symptoms are only manageable by drugs.  Until I see this for myself I will fight it like…, uh this is a PG blog, Ares.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s